Dust Devil, Dane
- When
- March 29, 5:10 PM CST to 5:11 PM CST
- Where
- Dane County, 1.65 mi SSW of Monona to 1.68 mi E of Blooming Grove
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.050, -89.337
High pressure brought light gradient winds with good diurnal heating conditions producing steep low level lapse rates. southeast of the city of Madison.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
High pressure brought light gradient winds with good diurnal heating conditions producing steep low level lapse rates. A local temperature variation between land and nearby Lake Monona created a localized shear zone that led to the formation of a dust devil near Monona...southeast of the city of Madison. The dust devil developed over the Yahara River, traveled south, and came ashore where it picked up a plastic storage shed located near the Four Lake Yacht Club and blew off the roof of the shed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 29, 1:56 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 256 PM CDT TUE MAR 29 2011 TONIGHT AND WEDNESDAY- CONFIDENCE...HIGH WATER VAPOR IMAGERY//RUC SHOWS MID LEVEL CIRCULATION HAS SHEARED OUT ACROSS ACROSS SOUTHERN WI/NORTHERN IL. MID DECK ASSOCIATED WITH THIS FEATURE STAYING MAINLY SOUTH OF WI/IL BORDER WITH JUST A BIT OF CIRRUS ACROSS SOUTHERN WI. OVERALL...SURFACE HIGH WILL CONTINUE TO DOMINATE THROUGH WEDNESDAY. 925 MILLIBAR TEMPERATURES MODERATE A LITTLE BIT TO AROUND 0C. .WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE IS HIGH. SFC HIGH PRESSURE GRADUALLY DRIFTS TO THE EAST...BUT WILL PROVIDE ENOUGH INFLUENCE WITH DRY AIR IN THE LOWER DEPTHS OF THE ATMOSPHERE TO KEEP ANY PRECIP AWAY DURING THIS PERIOD. HOWEVER CLOUDS WILL BE INCREASING AS A LARGE UPPER LEVEL TROF BEGINS TO DIG OVER THE GREAT LAKES/MIDDLE OF THE COUNTRY. TEMPS DON/T MODIFY MUCH FROM WEDNESDAY. .THURSDAY NIGHT INTO FRIDAY NIGHT...FORECAST CONFIDENCE IS LOW TO MEDIUM. AS THE UPPER LEVEL TROF DIGS...A SERIES OF FAST MOVING SHORT WAVES WILL MOVE INTO AND SHEAR THROUGH THIS TROF. THE MODELS ARE HAVING A DIFFICULT TIME WITH THE SENSIBLE WEATHER IN THE LOWER LEVELS...ALONG WITH THE STRENGTH AND POSITION OF THE ASSOCIATED SFC LOW. AND IT ALL DEPENDS ON THE NOISY SHORT WAVE TRAIN THAT IS NOT LIKELY HANDLED ACCURATELY. THE NAM IS FAVORING A DRY SOLUTION WITH THE MAIN SFC LOW PASSING TO THE SOUTH...AND MORE OF A DRY FEED FROM THE EAST. THIS ESSENTIALLY CHEWS UP THE ADVANCING PRECIP. MEANWHILE THE GFS AND THE ECMWF HAVE THE MAIN SFC LOW PASSING TO THE NORTH WITH BETTER MOISTURE AND DYNAMICS COMING ACROSS THE CWA. THIS RESULTS IN MORE...THOUGH GENERALLY LIGHT...QPF. PRECIP TYPE IS QUESTIONABLE GIVEN THAT TEMPS ARE CLOSE TO THRESHOLD...AND TIME OF DAY WILL BE MEANINGFUL. COULD START OUT AS MAINLY SNOW LATER THURSDAY NIGHT...MIXING WITH RAIN BY FRIDAY MORNING...CHANGING TO MAINLY RAIN FRIDAY AFTERNOON AND BACK TO RAIN/SNOW FRIDAY NIGHT. THE CANADIAN HAS SWALLOWED SOMETHING AND BRINGS AN IMPRESSIVE SFC LOW CIRCULATION ACROSS NORTHERN ILLINOIS THAT PUTS US IN THE CROSS-HAIRS OF SIGNIFICANT SNOW ACCUMULATION FRIDAY EVENING. IT IS AN OUTLIER AMONG THE MODEL SUITE SO CAN/T GIVE IT MUCH CREDIT. BUT SPRING IS FULL OF SURPRISES AND THIS TYPE OF SCENARIO WILL HAVE TO BE WATCH CLOSELY. .SATURDAY AND SATURDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM. APPEARS WE COULD HAVE SOME RAIN SHOWERS...OR RAIN/SNOW SHOWERS TO THE NORTH...ON SATURDAY WITH STEEP LLV LAPSE RATES DUE TO COLDER AIR ALOFT IN THE WAKE OF THE PASSING LOW. THESE SHOULD BE GONE BY SATURDAY NIGHT WITH A BRIEF PERIOD OF QUIET UNTIL SUNDAY MORNING. .SUNDAY AND MONDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM. GIVEN THE FAST/ACTIVE FLOW LEADING TO THE EARLY PART OF NEXT WEEK...CONFIDENCE IS SEVERELY CHALLENGED ON MODEL HANDLING OF THE NEXT BIG SYSTEM FOR THE MIDDLE OF THE COUNTY. THE 12Z GFS HAS COME IN LINE WITH THE ECMWF...DEPICTING A LOW THAT EVENTUALLY TRACKS SOUTH OF THE AREA AND MOVES THROUGH THE OHIO VALLEY. IN THIS SCENARIO TEMPS ARE TRICKY AND COULD RESULT IN A RAIN/SNOW MIX OR ALL SNOW IN SOME AREAS. THERE IS STILL POTENTIAL FOR THIS THING TO COME NORTH...IN WHICH CASE AN ALL RAIN SCENARIO IS MOST LIKELY. AGAIN...THE MAIN MESSAGE IS THAT THE PATTERN WILL BE ACTIVE EARLY NEXT WEEK...STAY TUNED. && .AVIATION...VFR CONDITIONS WILL CONTINUE. EXPECT MAINLY CIRRUS THIS EVENING. BULK OF MID LEVEL CLOUDS WITH CYCLONIC SHEAR ZONE WILL REMAIN SOUTH OF WI/IL BORDER. OTHERWISE HIGH PRESSURE WILL DOMINATE INTO WEDNESDAY. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...DAVIS VERY SHORT TERM/AVIATION/MARINE...COLLAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 605 PM CDT TUE MAR 29 2011 WIZ046-047-051-052-056>060-062>072-302315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 605 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEK. LMZ643>646-302315- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 605 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. REM WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295223.